• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Compounded topical anesthetic creams

Audience: Consumers, Pharmacists and other healthcare professionals
[Posted 12/06/2006] FDA notified healthcare professionals and consumers about the serious public health risks related to compounded topical anesthetic creams. FDA issued warning letters to five firms to stop compounding and distributing standardized versions of topical anesthetic creams, marketed for general distribution. Exposure to high concentrations of local anesthetics, like those in compounded topical anesthetic creams, can cause grave reactions including seizures, irregular heartbeats and death. Compounded topical anesthetic creams are often used to lessen pain in procedures such as laser hair removal, tattoos, and skin treatments. They may be dispensed by clinics and spas that provide these procedures, or by pharmacies and doctors’ offices.

[December 05, 2006 - News Release - FDA]